New to the forum?

Sign Up Here!


Already a member?
Please login below.





Forgot your password?
Need Help?  
Anyone been on Azathioprine? I have Sjorgren's as well.
1 Replies
fibromite.u.k. - May 13

Hi, I have just been diagnosed with Sjorgren's Syndrome as well already having Fibro, CFS and many other illnesses. My rheumy also thinks that there is yet another underlying cause of all my ill-health. She says I definately have an auto-immune connective-tissue disease, but as yet they are not sure of the primary one.

I was put on prednisolone back in January as the pain I was in at the time was bordering on impossible to live with. It has helped tremendously. However, after three months I had to start coming off it very gradually by lowering the dose every three months. I should be off it completely by the third week in July. My rheumy suggests trying me on a drug called Azathioprine, (that's it's name in the U.K., I don't know if it is called something else in the U.S.). I is a DMARD drug and has lots of nasty side-effects listed such as being very ill from any infections, but particularly so from chickenpox and shingles and it can cause vomiting, hair loss, fever, jaundice and more.

I wondered if anyone on here has had experience of being on it and/or can tell me what they think. I know everyone will react differently to drugs, and I am rather concerned about going on this, yet feel I can't bear to go back to being in so much pain. I am able to do a lot more since being on the steriods and the doctor says that I should continue to be like that on these tablets.

Thank-you in advance.

 

Jocelyn - May 14

fibromite.u.k,

I too have Sjogren's and Fibromyalgia and determining if I have a connective tissue disease as well has been undetermined by my Rheumy. However, I know I have it, simply by going to my Physical Therapist. Anyway...I am on prednisone 2.5mg per day as a maintenance because of the pains I have had for years. I was pain free when on a higher does, but as I was brought down, the pains returned. However, being on a low dose (which is still not a good thing, but I have no choice) it does curb the pain. My eyes were another story. I tried all the plugs and ointments etc., but my eyes were so painful it was difficult to work. I changed to another doctor and he put me on flaxseed oil, 1000 mg to 1200 mg twice a day. If I can find the 1000 mg I use them, if not, I buy the 1200. My doctor said that was fine. What a difference it made. My eyes are 80% better. At night I put in Lacricerts which melt during the night to keep my eyes from drying while I sleep. They were very tricky at first, but once you get the hang of them and find an easier way to put them in than what the instructions say, they are great. You need to use a gel before putting them in so that your eyes are nice and moist.

I have been walking everyday that I can and it is helping me feel better. Don't get me wrong, it is painful to walk, but by doing so, I am keeping my mobility going and when at rest, my muscles are not as painful. I am getting a better sleep.

I do a lot of stretching exercises and some muscle strengthening exercises. Nothing hard, because I cannot do anything hard. They do help, especially the muscle stretching, that is key to Fibro.

The connective tissue is really hard to deal with, and it can make doing things painful too.

As far as talking other drugs, I have tried many, but I have reactions from taking just one pill. I get the dry heaves, or I cannot sleep and I am still trying to work full time. I have never been able to find out if they work, because the side effect on me, is immediate. So, I refuse everything and am on Advil with medication to help my stomach, so the Advil doesn't put a hole in it. It does help take the edge off of things and if I make myself walk and do things, now that the nice weather is here, I am feeling better.

Last winter I lost the ability to walk. My leg muscles were spasming so much as I walked, that I wasn't able to go anywhere. I am now walking due to my Physical Therapist.

Everyone here is different, as you said. You need to figure out what is right for you. I also went on a gluten free diet because I am allergic to so many foods. I am hoping that this will help me out even more.

It is good that you are looking up the side effects of the drugs you are given. Doctors are there to relieve your pain, they are not looking at what may or not happen when you take the drugs. Having Sjogren's increases your chances of having a lymphoma by 5%. I've read about that because I have Sjogren's, however, my doctor still ordered my Lyrica for the pain and Lyrica has a warning of causing lymphoma. So...why would I take it????? My doctor looked at me shocked when I told him the drug can cause cancer. He said, that the percentage was low. Well, I am already at risk, why add another risk!? ?

You are your best advocate. I certainly would like to be prednisone free, but like my mother, who had Lupus, she was on a low dose until she passed away 18 months ago. I have severe allergies and can no longer take allergy meds or shots like I used to because of the Sjogren's, so the prednisone helps my allergies a lot and I only have to take minimal allergy meds.

You have to take the beast by the horns and figure out what drug or combination of drugs help you the best. Figure out if Physical Therapy or other forms or natural pain relief will help you too. Then put them together and see if they work, if not try again. That is what I have done.

So far, I have gotten myself off of other bad drugs and are on the low does prednisone and Advil. That is not too bad. Do I wish it were better? Definitely, but it could be a lot worse, so I am counting my blessings.

I hope you find some very helpful information on this site. Type in the blue box and see what pops up. You will find other post with your problems as well and hopefully some good advice.

Remember, you pay your doctor, he works for you! If you are having problems with drugs, ask him more questions and pick his brains!

Good Luck and stay well!

 

Message:


You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?
Ask a Question